Georgia, 2005

Hail in Georgia, April 13, 2005

April 13, 2005 · NWS FFC · 7 events in 7 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 13, 2:25 PM EST, 40 minutes earlier.

Area forecast discussion, Apr 13, 2:25 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 PM EDT WED APR 13 2005

.SHORT TERM...
WATER VAPOR IMAGERY DEPICTING CENTER OF CLOSED UPPER LEVEL
CIRCULATION NEAR NASHVILLE THIS AFTERNOON. UPPER LOW / COOL POOL
CONTINUES TO MOVE SOUTHEAST AND IS EXPECTED TO PROGRESS INTO NORTH
GA THIS EVENING. MID TO UPPER LEVEL TEMPERATURES EXPECTED TO
CONTINUE TO COOL THROUGH THIS EVENING MAKING FOR STEEPER LAPSE RATES
AND CONVECTIVELY UNSTABLE ENVIRONMENT.  THUS WILL STAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING GRADUALLY
DIMINISHING AFTER MIDNIGHT TO JUST ISOLATED SHOWER COVERAGE. FEW
STRONGER CELLS MAY STILL PRESENT THREAT OF PEA SIZE HAIL INTO THIS
EVENING GIVEN TEMPS AT 700 TO 500 MB AND CONVECTIVE INSTABILITY.
UPPER LOW DRIFTS EAST OFF THE COAST BY THURSDAY AFTERNOON.  WILL
KEEP MOST AREAS DRY THURSDAY WITH THE EXCEPTION OF AREAS SOUTHEAST
OF MACON CLOSER TO CLOSED LOW AND ONLY ISOLATED COVERAGE AT BEST.
HIGH TEMPS EXPECTED TO BE BELOW NORMAL AGAIN ON THURSDAY AS COOL
NORTHEAST FLOW PREVAILS.  LARGE SURFACE HIGH ENCOMPASSES MOST OF
EASTERN UNITED STATES BY FRIDAY. THOUGH NORTHEASTERLY FLOW
CONTINUES...PLENTY OF SUNSHINE WILL ALLOW HIGHS ON FRIDAY TO REACH
TO FEW DEGREES WARMER THAN THURSDAY.  SURFACE PRESSURES INCREASE AS
CENTER OF CANADIAN ORIGINATED DRY CONTINENTAL AIR MASS SETTLES INTO
THE MID ATLANTIC AND SOUTHEAST STATES THROUGH THE WEEKEND.  THIS
SHOULD KEEP LOTS OF SUNSHINE IN THE FORECAST...WITH HIGHS NEAR
CLIMATOLOGY AND OVERNIGHT LOWS RUNNING SLIGHTLY COOLER THAN NORMAL.

.LONG TERM...
ECMWF AND GFS IN TANDEM WITH PESKY CLOSED LOW OFF THE EAST COAST
GRADUALLY FILLING AND DRIFTING EAST INTO THE ATLANTIC BY EARLY NEXT
WEEK. HEIGHTS BEGIN TO INCREASE MONDAY AND TUESDAY AS UPPER RIDGE
ACROSS CENTRAL UNITED STATES BUILDS EAST.  THIS WILL KEEP FORECAST
DRY FOR MONDAY AND TUESDAY.  BY WEDNESDAY WILL SEE AN INCREASE AND
CLOUDS AS RETURN FLOW ON BACKSIDE OF THE SURFACE HIGH SPREADS DEEPER
MOISTURE INTO THE REGION.  IN TERMS OF TEMPS...WILL SEE GRADUAL
WARMING TREND THROUGH EARLY NEXT WEEK.  WENT SLIGHTLY WARMER THAN
MEX GUIDANCE PER DRY AIR MASS AND LACK OF CLOUD COVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         46  65  47  68 /  20   0   0   0
ATHENS          45  66  44  65 /  30  10   0   0
GAINESVILLE     45  65  45  66 /  30  10   0   0
ROME            47  68  44  75 /  30   0   0   0
COLUMBUS        50  67  47  73 /  20   0   0   0
MACON           47  66  43  69 /  20  10   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

JCD
Hazardous weather outlook, Apr 13, 10:41 AM EST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1141 AM EDT WED APR 13 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1141 AM EDT WED APR 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
...SOME STORMS WILL LIKELY PRODUCE SMALL HAIL...

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE AREA LOCATED OVER WESTERN TENNESSEE LATE
THIS MORNING WILL MOVE TOWARD NORTH GEORGIA LATE THIS AFTERNOON.
AFTERNOON HIGH TEMPERATURES WILL REACH THE UPPER 60S TO LOWER 70S.
WITH COLD AIR IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...
MOST NUMEROUS ACROSS NORTH GEORGIA. THUNDERSTORMS WILL DIMINISH AFTER
MIDNIGHT AS SURFACE TEMPERATURES COOL.

.DISCUSSION...
FORECAST SOUNDINGS INDICATE SUFFICIENT INSTABILITY FOR THUNDERSTORMS
THIS AFTERNOON WITH LIFTED INDEX VALUES AROUND MINUS 2 AND CAPES
AROUND 500. VERTICAL WIND PROFILES ARE NOT FAVORABLE FOR SEVERE
THUNDERSTORMS AS THE CENTER OF THE UPPER LOW MOVES VERY CLOSE TO
NORTHERN GEORGIA THIS AFTERNOON. HOWEVER...WITH THE INSTABILITY AND
COLD AIR ALOFT...SOME STORMS WILL LIKELY PRODUCE SMALL HAIL UP TO
ONE HALF INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TO BE REQUIRED.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
NO THUNDERSTORMS OR OTHER HAZARDOUS WEATHER IS EXPECTED AS A STABLE
AIR MASS DEVELOPS ACROSS THE AREA.

&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Apr 13, 2:53 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EDT WED APR 13 2005

GAZ027-036-038-132030-

353 PM EDT WED APR 13 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN OGLETHORPE...CLARKE
AND MADISON COUNTIES UNTIL 430 PM EDT...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ATHENS...MOVING SOUTHEAST AT 5 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Atlanta radar (KFFC), 127 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Clarke

When
April 13, 3:05 PM EST to 3:25 PM EST
Where
Clarke County, Athens
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.950, -83.383

The public the and the Athens County 911 Center reported dime to nickel-sized hail.

Hail, Oglethorpe

When
April 13, 4:10 PM EST
Where
Oglethorpe County, Maxeys
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.750, -83.183

The public reported penny-sized hail at a local grocery store.

Hail, Henry

When
April 13, 4:58 PM EST
Where
Henry County, Locust Grove
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.350, -84.117

The public reported penny-sized hail. The hail lasted for a period up to 10 minutes.

Hail, Gwinnett

When
April 13, 5:10 PM EST
Where
Gwinnett County, Dacula
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.983, -83.900

The public reported penny-sized hail.

Hail, Butts

When
April 13, 5:20 PM EST to 5:30 PM EST
Where
Butts County, 5 mi SW of Jackson
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.250, -84.033

The Butts County 911 Center reported penny-sized hail southwest of Jackson, while the public reported penny-sized hail in Jackson.

Hail, Jefferson

When
April 13, 5:25 PM EST
Where
Jefferson County, Louisville
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.000, -82.400

The Jefferson County 911 Center reported quarter-sized hail.

Hail, Douglas

When
April 13, 5:50 PM EST
Where
Douglas County, Douglasville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.750, -84.750

The Douglas County Sheriff's Office reported penny-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447893, 5447894, 5447898, 5447899, 5447896, 5447895, 5447897.